Alert archive / Texas / Tornado Warnings in 2007

Tornado Warning 24, NWS Amarillo, TX

April 21, 2007Moore County, Texas

NWS Amarillo, TX issued this tornado warning at Apr 21, 2007, 7:17 PM CDT for Moore County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2007, 7:17 PM CDT (00:17 UTC)
Expired
Apr 21, 2007, 8:00 PM CDT
In force
43 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Moore County, TX

The radar

The Amarillo radar (KAMA), 78 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 7:42 PM CDTTORNADOCactus, TXTORNADO MOVED THROUGH RESIDENTIAL PART OF TOWN. POWER LINES AND POLES WERE DOWNED...TRAILER HOMES...SEMIS AND CARS WERE OVERTURNED...COMBINE...CROP SPRINKLERS AND BARNS WERE DESTROYED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 3:44 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2007-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2007-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1794 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
3.3
Supercell composite
16.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 220017
TORAMA
TXC341-220100-
/O.NEW.KAMA.TO.W.0024.070422T0017Z-070422T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
717 PM CDT SAT APR 21 2007

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN MOORE COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 800 PM CDT

* AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 19 MILES
  SOUTHWEST OF CACTUS...OR ABOUT 12 MILES WEST OF DUMAS...MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CACTUS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR CENTRAL OKLAHOMA.

LAT...LON 3600 10194 3583 10203 3578 10208 3576 10208
      3575 10211 3575 10214 3578 10216 3605 10216
      3605 10189

$$

JOHNSON
1 follow-up statement
000 
WWUS54 KAMA 220032
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
732 PM CDT SAT APR 21 2007

TXC341-220100-
/O.CON.KAMA.TO.W.0024.000000T0000Z-070422T0100Z/
MOORE TX-
732 PM CDT SAT APR 21 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHWESTERN MOORE COUNTY...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM
SPOTTERS WERE TRACKING A LARGE AND EXTREMELY DANGEROUS TORNADO. THIS
TORNADO WAS LOCATED 12 MILES SOUTHWEST OF CACTUS...OR ABOUT 8 MILES 
WEST-NORTHWEST OF DUMAS...MOVING NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CACTUS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR CENTRAL OKLAHOMA.

LAT...LON 3600 10194 3583 10203 3578 10208 3576 10208
      3575 10211 3575 10214 3578 10216 3605 10216
      3605 10189

$$

JOHNSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 21, 5:30 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 21, 5:30 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT SAT APR 21 2007

.DISCUSSION...
BUSY THIS AFTERNOON WITH WX. STRONG UPPER LEVEL LOW PRESSURE SYSTEM
BARRELING TOWARDS FCST AREA WITH PACIFIC COLD FRONT OVER ERN NM AND
DRYLINE PUNCHING INTO WRN ZNS. TSTMS BLOWING UP AHEAD OF THESE SFC
FEATURES AS PVA SPREADS THE AREA. EXPECT CONTINUED DVLPMT OF TSTMS
WITH SVR POTENTIAL THIS EVENING. SOME DISCRETE SUPERCELLS FOLLOWED
BY SQUALL LINE AS UPPER AND SFC FEATURES PLOW EWD AND NEWD ACROSS
THE FCST AREA. CHC POPS W TO CATEGORICAL EASTERN HALF THRU 06Z...
TAPERING OFF SHARPLY W TO E AFTER 06Z TNGT. TOR WATCH IN EFFECT
ENTIRE FCST AREA TIL 05Z.

DRY WX SUNDAY AND MOST OF MONDAY. HOWEVER...ANOTHER STRONG UPPER
LOW WILL BE WAITING IN THE WINGS OVER THE FOUR CORNERS REGION...WITH
LOW LVL MOISTURE RETURNING AGAIN LATE SUN NIGHT AND MONDAY. RETAINED
SLGT CHC TO CHC POPS MON AFTN AND MON NIGHT. IT NOW SEEMS PLAUSIBLE
THAT PNHDLS WILL LIKELY BE DRY SLOTTED MUCH OF TUE AND TUE NIGHT IF
PROGGED PATH OF UPPER LOW VERIFIES. LOWERED POPS TO SLGT CHC DURG
THOSE TIME PERIODS. RETURN TO DRY WX AGAIN WED AND BEYOND. WILL
COMMENT THAT MEDIUM RANGE MODELS DISAGREE STRONGLY ON HANDLING OF
NEXT PSBL SHORTWAVE TROF AROUND FRIDAY. GFS MOST PROGRESSIVE WHILE
ECMWF AND UKMET ARE SLOWEST...AND WELL W OF FCST AREA. WITH THIS
MUCH DISAGREEMENT AMONG LONGER RANGE MODELS...DECIDED IT WAS BEST
TO LEAVE FCST DRY FROM WED ONWARD FOR NOW. PRETTY MUCH USED MEXMOS
TEMPS AND POPS AFTER PERIOD 5.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                46  76  46  79  51 /  70   0   0  20  20
BEAVER OK                  49  75  46  77  56 /  80   0   0  30  30
BOISE CITY OK              47  72  42  76  47 /  30   0   0  20  20
BORGER TX                  50  78  52  80  57 /  80   0   0  20  20
BOYS RANCH TX              48  78  44  81  49 /  40   0   0  20  20
CANYON TX                  46  76  45  79  49 /  60   0   0  20  20
CLARENDON TX               49  78  49  79  57 /  80   0   0  30  30
DALHART TX                 45  73  40  77  46 /  30   0   0  20  20
GUYMON OK                  50  76  46  79  54 /  80   0   0  20  20
HEREFORD TX                47  76  47  80  48 /  30   0   0  20  20
LIPSCOMB TX                51  76  49  78  57 /  90   0   0  30  30
PAMPA TX                   50  76  52  77  58 /  80   0   0  30  30
SHAMROCK TX                51  78  52  78  59 /  80   0   0  30  30
WELLINGTON TX              52  79  53  80  60 /  90   0   0  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

ANDRADE
Hazardous weather outlook, Apr 21, 4:50 PM CDT, 2 hours 27 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
450 PM CDT SAT APR 21 2007

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
450 PM CDT SAT APR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A TORNADO WATCH IS IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES UNTIL MIDNIGHT CDT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EASTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA
PANHANDLES...GENERALLY EAST OF LINE EXTENDING FROM ELKHART KANSAS TO
BUSHLAND. ACROSS THE WESTERN THIRD OF THE PANHANDLES...A FEW STORMS
COULD BRIEFLY REACH SEVERE LEVELS THIS AFTERNOON. AS AN UPPER LEVEL
LOW APPROACHES THE AREA THIS AFTERNOON...THE DRYLINE IS EXPECTED TO
BECOME ESTABLISHED ACROSS THE WESTERN THIRD OF THE TEXAS AND OKLAHOMA
PANHANDLES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE
AND THEN MOVE EASTWARD ACROSS THE CENTRAL AND EASTERN PANHANDLES
THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. THE PRIMARY
SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND A
FEW STORMS WILL LIKELY PRODUCE TORNADOES. A FEW STORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL AND FLASH FLOODING...BUT DUE THE EXPECTED FAST
MOVEMENT OF STORMS...WIDESPREAD FLASH FLOODING IS NOT ANTICIPATED.

IN ADDITION...WINDS WILL BE SUSTAINED AT 20 TO 30 MPH WITH HIGHER
GUSTS. CAUTION IS ADVISED ON AREA LAKES THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT CHANCE TO CHANCE FOR MORE THUNDERSTORMS
MONDAY AFTERNOON THROUGH TUESDAY NIGHT. A FEW STORMS MAY BECOME
SEVERE BOTH MONDAY AND TUESDAY AFTERNOON AND EVENING. LARGE
HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN ALERT
AND PREPARE FOR LIKELY ACTIVATION THIS AFTERNOON AND EVENING...
ESPECIALLY AREAS EAST OF A LINE EXTENDING FROM DALHART TO HEREFORD.

WYNNE/ANDRADE

In the hours before

Local storm report, Apr 21, 6:15 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             DALHART                 36.06N 102.52W
04/21/2007  M0.88 INCH       DALLAM             TX   TRAINED SPOTTER

&&

SMB
Local storm report, Apr 21, 6:22 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             DALHART                 36.06N 102.52W
04/21/2007  M1.00 INCH       DALLAM             TX   TRAINED SPOTTER

            COVERING THE GROUND

&&

SMB
Local storm report, Apr 21, 6:44 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
644 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             BOISE CITY              36.73N 102.51W
04/21/2007  E1.00 INCH       CIMARRON           OK   FIRE DEPT/RESCUE

&&

CK
Local storm report, Apr 21, 6:46 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             DALHART                 36.06N 102.52W
04/21/2007  M1.25 INCH       DALLAM             TX   TRAINED SPOTTER

&&

CK
Local storm report, Apr 21, 6:48 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
648 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 S WILDORADO           35.17N 102.24W
04/21/2007  E1.00 INCH       DEAF SMITH         TX   BROADCAST MEDIA

            REPORTED BY LOCAL MEDIA

&&

CK
Local storm report, Apr 21, 7:06 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
706 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             DALHART                 36.06N 102.52W
04/21/2007  E1.00 INCH       DALLAM             TX   FIRE DEPT/RESCUE

&&

RTW

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:20 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Sherman55 min
Apr 21, 7:30 PM CDTSevere Thunderstorm WarningAMAPotter60 min
Apr 21, 7:39 PM CDTSevere Thunderstorm WarningAMAMoore66 min
Apr 21, 7:45 PM CDTTornado WarningAMASherman45 min
Apr 21, 7:52 PM CDTTornado WarningAMAMoore23 min
Apr 21, 8:12 PM CDTTornado WarningAMAMoore48 min
Apr 21, 8:18 PM CDTTornado WarningAMAArmstrong42 min
Apr 21, 8:19 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham35 min
Apr 21, 8:27 PM CDTSevere Thunderstorm WarningAMAPotter, Randall33 min
Apr 21, 8:35 PM CDTTornado WarningAMASherman40 min
Apr 21, 8:41 PM CDTSevere Thunderstorm WarningAMAPotter, Randall64 min
Apr 21, 8:57 PM CDTSevere Thunderstorm WarningAMAMoore63 min
Apr 21, 9:06 PM CDTFlash Flood WarningAMARandall114 min
Apr 21, 9:16 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman59 min
Apr 21, 9:25 PM CDTTornado WarningAMACarson35 min
Apr 21, 9:50 PM CDTTornado WarningAMAGray29 min
Apr 21, 9:55 PM CDTSevere Thunderstorm WarningAMAArmstrong20 min
Apr 21, 10:08 PM CDTSevere Thunderstorm WarningAMADonley52 min

Nearby

Tornado Warnings in Texas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.